Jump to content
Important Survey - Please Participate ×

Taper Ativan after just 1 month's use?


[le...]

Recommended Posts

Hello,

I'm hoping you wise folks might help me figure out whether I should taper, ask for a diazepam substitution, or simply try to cold turkey at this point.

On August 14th I started taking Ativan 1-2.5mg per day to cope with panic attacks. I took it daily until the 22nd or so, then from Aug 22nd to now I've been taking it randomly, I suppose. Omg do I feel like a doofus for not taking the regular prescribed dose (.5mg daily) and tracking my use! But I was in the midst of the worst, constant panic attacks of my life and the Ativan was hardly helping as it is. I also have a history of taking Valium as needed over the past couple years––the difference was that Valium works well for my anxiety and I never experienced withdrawal symptoms because I would take 2.5mg every few weeks or months. Ativan doesn't help my anxiety very much, and now I see that it's causing very uncomfortable withdrawal symptoms.

I took .5mg Ativan today, and right as I did that it occurred to me that the discomfort I've been feeling must be withdrawal. My symptoms are sort of unusual and it took me awhile to connect the dots. The most disconcerting symptoms are: extreme fatigue and irritability (snapping at my husband like crazy :( ), metallic taste in my mouth, a buzzing/electrified feeling throughout my body, difficulty concentrating and writing, pressure in my head and neck, headaches (unusual for me). I just don't feel like myself. The panic attacks, thankfully, have passed, though I have some lingering agoraphobia. 

The good news is that my sleep is unaffected, I have a healthy appetite, no nausea or anything. 

The full rundown, the best I can remember and estimate (hopefully) without undercounting:

July 23rd - August 14th: 2.5-5mg Valium every day or so. 

August 14th - August 22nd: 1-2.5mg Ativan every day 

August 22nd - September 10th: .5-1mg Ativan every 2-3 days. Here's when the withdrawal feelings started. Altogether I've taken 24mg of Ativan.

I didn't know this little use could lead to withdrawal. I can handle the unpleasant feelings, but I am terrified of causing damage to my brain with CT or if I taper too quickly. Surely just 1 month's use couldn't cause that significant damage, right? I'm also of course worried about extending dependence through a longer taper. I never want to take Ativan again, unless I need to to taper off safely. Currently I have 36mg left of Ativan and 20mg left of Valium, and I'm meeting with my PCP this week.

Thank you for reading!

Link to comment
Share on other sites

Hi @[le...]

Welcome to BenzoBuddies!

 

The symptoms you describe are classic withdrawal symptoms. Some people unfortunately develop dependency after short term use. If you feel you can manage these symptoms it will probably be best if you just tough it out. Your use is so short and sporadic, I don't think prolonging it with a taper will be beneficial. But only you can determine how intense the symptoms are. If the symptoms are very severe and you're not functioning, then you can start taking the pills regularly and work on a taper. If it were me though, knowing what a taper and recovery is, I would try and weather the storm right now so I could get on with my life. 

You will likely experience some uncomfortable withdrawal symptoms for a while, but with your short usage, it should get better in the next couple of weeks/months. I would also suggest you do not take any benzo's again in future as that could trigger withdrawal symptoms again. Please keep talking to us so we can see what course of action you are comfortable with. Whatever you decide to do, we will support you. 

 

Link to comment
Share on other sites

2 hours ago, [[j...] said:

Hi @[le...]

Welcome to BenzoBuddies!

The symptoms you describe are classic withdrawal symptoms. Some people unfortunately develop dependency after short term use. If you feel you can manage these symptoms it will probably be best if you just tough it out. Your use is so short and sporadic, I don't think prolonging it with a taper will be beneficial. But only you can determine how intense the symptoms are. If the symptoms are very severe and you're not functioning, then you can start taking the pills regularly and work on a taper. If it were me though, knowing what a taper and recovery is, I would try and weather the storm right now so I could get on with my life. 

You will likely experience some uncomfortable withdrawal symptoms for a while, but with your short usage, it should get better in the next couple of weeks/months. I would also suggest you do not take any benzo's again in future as that could trigger withdrawal symptoms again. Please keep talking to us so we can see what course of action you are comfortable with. Whatever you decide to do, we will support you. 

Thank you! I really appreciate your insight and that makes a lot of sense. 

  • Like 1
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...